Low blood sugar (hypoglycemia) occurs in people with diabetes when the sugar (glucose) level in the blood drops below what the body needs to function normally.
- If your blood sugar drops below 70 milligrams per deciliter (mg/dL), you may have symptoms, such as feeling tired, weak, or shaky.
- If your blood sugar drops very low (usually below 20 mg/dL) and you do not get help, you could become confused or drowsy or even lose consciousness and possibly die. If you are pregnant, your baby could be harmed.
- Low blood sugar can develop if you take too much insulin, do not eat enough food or skip meals, exercise without eating enough, or drink too much alcohol (especially on an empty stomach).
- You can usually treat mild—and sometimes moderate—low blood sugar by eating something that contains sugar.
- You should teach your friends and coworkers what to do if your blood sugar is very low.
How to deal with low blood sugar emergencies
Here are some ways you can manage low blood sugar.
Always be prepared for the possibility of having a low blood sugar level.
- Keep some quick-sugar foods with you at all times. If you are at home, you will probably already have something close at hand that contains sugar, such as table sugar or fruit juice. Carry some hard candy or glucose tablets with you when you are away from home. Quick-sugar foods are foods you need to eat to raise your blood sugar.
- Know the symptoms of low blood sugar, such as sweating, blurred vision, and confusion. Post a list of the symptoms where you will see it often, and carry a copy in your wallet or purse. Add any symptoms you have noticed that may not be on the list. Be sure that your partner (and others) knows your early symptoms, including the signs of low blood sugar at night.
- Wear medical identification. Always wear medical identification, such as a medical alert bracelet, to let people know that you have diabetes. In case your blood sugar drops very low and you need help, people will know that you have diabetes and will get help for you if necessary.
- Keep glucagon on hand. If you become unconscious when your blood sugar is very low, someone may need to give you a shot of glucagon to raise your blood sugar. Be sure someone knows how to give you the shot. Have the person practice by giving you your insulin shot once or twice a month. This will help the person be confident if he or she has to give you a shot of glucagon in an emergency. Keep the instructions for how to give glucagon with the medicine. Also, check the expiration date on your glucagon. Most kits need to be replaced every 6 months.
- Teach others (at work and at home) how to check your blood sugar in case you cannot check it yourself. Have instructions for how to use your blood sugar (glucose) meter to check your blood sugar with the meter so the person can review the instructions.
- Teach other people (at work and at home) what to do in case your blood sugar becomes very low. Post information on emergency care for low blood sugar in a convenient place at home and at work. Go over with others the steps they need to take when your blood sugar is very low.
- Take precautions when you are driving and do not drive if your blood sugar is below 70 milligrams per deciliter (mg/dL).
Treat low blood sugar early
Treat low blood sugar levels as soon as you (or someone else) notice the symptoms.
- Check your blood sugar often. If you have had diabetes for many years, you may not have symptoms until your blood sugar is very low. Checking your blood sugar regularly and also whenever you think it may be low will take the guesswork out of treating low blood sugar levels.
- Follow your doctor's instructions for dealing with low blood sugar when you first develop your symptoms of low blood sugar or when your blood sugar level is below 70 mg/dL. Encourage others to tell you if they notice you are developing signs of low blood sugar.
- Keep a record of low blood sugar levels. Write down your symptoms and how you treated your low blood sugar. Look for patterns in when and what you ate, your activity (especially if more than usual), and medicine that could have caused the low blood sugar.
- Notify your doctor. Let her or him know if you are having low blood sugar problems. Your insulin dosage may need to be adjusted.